Iowa, 2012

Hail and Damaging Winds in Iowa, June 29, 2012

June 29, 2012 · NWS DVN · 45 events in 8 counties and zones

Showers and thunderstorms moved across Eastern Iowa and Northwest Illinois during the late afternoon and evening hours of June 29. Some of the storms were severe, producing damaging winds of 60 to 80 mph and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved across Eastern Iowa and Northwest Illinois during the late afternoon and evening hours of June 29. Some of the storms were severe, producing damaging winds of 60 to 80 mph and large hail. Afternoon high temperatures ranged from 81 in Dubuque and Independence to 97 in Fairfield, Fort Madison, and Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 2:09 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 29, 2:09 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT FRI JUN 29 2012

.SYNOPSIS...
12Z UA ANALYSIS HAD AN IMPLIED 850MB WARM FRONT RUNNING FROM
NORTHERN NEBRASKA INTO NORTHEAST MISSOURI. MOISTURE WAS POOLING
NORTH OF THIS BOUNDARY ACROSS IOWA AND ILLINOIS WITH DEW POINTS IN
THE MID TEENS TO LOWER 20S. SATELLITE IMAGERY THROUGH EARLY
AFTERNOON HAS THE MORNING CONVECTION WELL EAST OF THE AREA WITH
NEW CONVECTION DEVELOPING AS A RESULT OF AN MCV IN WESTERN IOWA.
TRENDS IN SATELLITE/RADAR THE PAST FEW HOURS SHOWS CONVECTION
SLOWLY GETTING STRONGER.

18Z SFC ANALYSIS IS EXTREMELY NOISY WITH NUMEROUS MESOSCALE
FEATURES. A WAKE LOW WAS NEAR KRFD WITH A MESO LOW OVER THE
NORTHWEST PARTS OF THE KDSM METRO AREA. OUTFLOW BOUNDARIES WERE
ACROSS THE SOUTHERN CWFA WITH ANOTHER WEAK BOUNDARY MOVING SOUTH
FROM THE KDSM LOW TO NEAR KTVK. DEW POINTS WERE GENERALLY IN THE
60S WITH POCKETS OF 70 DEW POINTS IN WESTERN IOWA AND ALONG THE
OUTFLOW BOUNDARY IN THE SOUTHERN CWFA.

&&

.SHORT TERM...TONIGHT AND SATURDAY
NONLINEAR PROCESSES ARE DOMINATING THE SENSIBLE WX. AS SUCH
ANALYSIS OF TRENDS AND CONCEPTUAL MODELS WERE USED HEAVILY FOR THE
IMMEDIATE TERM. INPUT FROM RAP MODEL TRENDS USING THE MCS AND
LIFT TOOLS HELPED A LITTLE TOO.

TRENDS FROM THE RAP MODEL SUGGEST CONVECTION WILL CONTINUE TO
DEVELOP AND STRENGTHEN ACROSS SOUTHERN IOWA THE NEXT SEVERAL
HOURS. MCS TOOL SUGGESTS THE COLLISION OF THE OUTFLOW BOUNDARY WITH
THE APPROACHING BOUNDARY FROM THE MESO LOW WILL INITIATE
CONVECTION THAT MOVES INTO THE CWFA LATE THIS AFTERNOON. SAID
CONVECTION SHOULD EVOLVE INTO A LINEAR MCS THAT MOVES EAST AND
SOUTH DURING THE EVENING HOURS.

THE POTENTIAL ENERGY BUILT UP IN THE CLEAR AREAS ACROSS SOUTHERN
IOWA SHOULD ALLOW THE STORMS TO BECOME QUITE STRONG. SEVERE STORMS
MAY BE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH THE NEW
CONVECTION. TRENDS OVER THE NEXT FEW HOURS WILL BE THE KEY TO WHAT
HAPPENS.

LATER TONIGHT...THE MCS AND LIFT TOOLS ARE SUGGESTING YET ANOTHER
MCS WILL DEVELOP OUT WEST AND MOVE INTO THE AREA. EFFECTIVE
BOUNDARIES LEFT OVER FROM THE EARLIER CONVECTION SHOULD DICTATE
WHERE THIS CONVECTION GOES. REGARDLESS...THIS CONVECTION SHOULD
BE ANOTHER LINEAR MCS. IF THIS MCS CAN BECOME SURFACE BASED...THE
DIFFERENTIAL THETA E SUGGESTED IN THE MODELS WOULD SUPPORT SEVERE
STORMS WITH WIND...POSSIBLY EXTREME...BEING THE PRIMARY THREAT.

THIS SECOND MCS SHOULD BE IN A DECAYING MODE OR EXITING THE CWFA
SATURDAY MORNING. COLD POOLS LEFT OVER FROM THIS MCS ALONG WITH
OUTFLOW BOUNDARIES WOULD THEN PROVIDE THE FOCUS FOR NEW CONVECTION
SATURDAY AFTERNOON.

AS FOR THE HEAT HEADLINES...THE OUTFLOW BOUNDARY FROM CONVECTION
THIS MORNING HAS HELPED HOLD DOWN TEMPERATURES SOMEWHAT ACROSS THE
SOUTH. FOR NOW WILL CONTINUE WITH THE CURRENT HEADLINES BUT
CONVECTION LATE THIS AFTERNOON/EVENING MAY RESULT IN THE HEAT
ADVISORY BEING CANCELLED FOR MOST IF NOT ALL OF THE AREA.   ..08..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
ABOVE NORMAL TEMPERATURES TO CONTINUE AND HUMID WITH A CHANCE OF
THUNDERSTORMS INTO MONDAY.

OVERVIEW...CONCERNS OF NON-LINEAR CONVECTION AND OUTFLOW BOUNDARIES
AS HAVE OCCURRED TODAY AND DISCUSSED YESTERDAY TO REMAIN A MAJOR
CHALLENGE INTO MONDAY.

INITIALIZATION ADEQUATE WITH VERIFICATION SUGGESTING AN OVERWEIGHT OF
GFS AND NAM-WRF.  CONVECTION THIS PM AND TONIGHT WILL IMPACT NEXT
ROUND OF CONVECTION TOMORROW NIGHT INTO SUNDAY AS WELL AS
TEMPERATURES...JUST LIKE TODAY.  AGAIN...TIMING AND LOCATION OF
PRECIPITATION WILL BE HARD TO CLARIFY BEYOND 6-12 HOURS AHEAD DUE TO
NON-LINEAR NATURE AND OUTFLOW BOUNDARIES IMPACTING SUBSEQUENT
CONVECTION EVENTS. HIGH TO EXTREME STABILITY IS STILL INDICATED INTO
MONDAY WITH MUCAPES OF 2500 TO 4000+ J/KG...MAX DIFFERENTIAL THETA_E
OF 30C...POSSIBLY MORE AND WBZ 12-14K AGL SUPPORTIVE OF RISK OF
DAMAGING TO VERY DAMAGING STRAIGHT LINE WINDS. THE NEXT COUPLE OF
DAYS MAY SEE REPORTS OF 80+ MPH WINDS NEAR OR IN OUR FORECAST AREA
DUE TO THIS HIGH TO EXTREME INSTABILITY. THIS HAS NOW OCCURRED TODAY
WITH OUR CONVECTION THIS MORNING NOW MOVING EAST INTO NORTHERN
INDIANA AS A BOWING SYSTEM AND IS BECOMING A DERECHO WITH FORT WAYNE
AIRPORT REPORTING MEASURED WIND GUSTS OF 79 KTS...OR 91 MPH.
TEMPERATURES TO STAY ABOVE NORMAL BY 5 TO 10 DEGREES THROUGH NEXT
WEEK.

SATURDAY NIGHT THROUGH SUNDAY...UPPED POPS WITH ANOTHER ROUND OF
CONVECTION SUGGESTED...MAINLY FOR SOUTH 1/2 OF AREA.  KEY WILL BE
STRENGTH OF OUTFLOW FROM MCS TONIGHT INTO SATURDAY.  NORTH SECTIONS
SHOULD STAY NORTH OF OF COOL POOL OUTFLOW AND SUPPORTIVE OF HIGHS 90
DEGREES AND POSSIBLY ONLY MID 80S FOR LATER SHIFTS ON SUNDAY.
MINS SATURDAY NIGHT MOSTLY 70 TO 75 DEGREES WITH UPPER 60S POSSIBLE
IN HEAVIEST RAINFALL AREAS.  HIGH PW/S OF OVER 1.5 UP TO 2 INCHES AND
WEAKER STEERING CONTINUE TO SUPPORT LOCALLY HEAVY RAINFALL OF 2 PLUS
INCHES FOR LATER SHIFTS TO MONITOR AND POSSIBLY 3+ INCHES WITH
TRAINING OF STORMS AND POSSIBLE T-BONE OF WARM ADVECTION WING OF
STORMS AHEAD OF A MAIN BOWING LINE. IF WE GET GOOD LATE PM HEATING
THEN CONCERN REMAINS OF A DECENT AREA OF STRONG WINDS WITH A BOWING
SEGMENT AS MENTIONED ABOVE EARLIER DUE TO HIGH/EXTREME INSTABILITY.
HEAT INDICES IN SOUTHERN SECTIONS MAY PUSH UPPER 90S TO AROUND 100
DEGREES SUNDAY AFTERNOON.

SUNDAY NIGHT AND MONDAY...HAVE LOW CHANCE POPS ATTM...POOR CONFIDENCE
HERE DUE TO EVIDENCE OF WARM FRONT TO PUSH NORTH AND ENOUGH UPPER
SUPPORT FOR ANOTHER MCS THAT SOLUTIONS OFTEN POORLY CAPTURE.  LATER
SHIFTS MAY NEED TO AGAIN UP POPS AND ADJUST HI TEMPERATURES DOWN AS
THE CASE THE PREVIOUS 3 DAYS.

MONDAY NIGHT THROUGH FRIDAY...AREA TO REMAIN ON THE EDGE OF OUR
NORMAL MID SUMMER "RING OF FIRE" WITH STRONG UPPER LEVEL RIDING. KEPT
MOSTLY DRY BUT A LOW RISK OF CONVECTION REMAINS THAT MAY PROPAGATE
OR FIRE FOR LATER SHIFTS TO RECONSIDER. MODERATE TO HIGH INSTABILITY
CONTINUE TO SUPPORT A SEVERE STORM POTENTIAL WITH ANY STORMS WITH
AGAIN STRONG STRAIGHT LINE WINDS DUE TO HIGH INSTABILITY. HI
TEMPERATURES MOSTLY 90 TO 95 DEGREES WITH SOME UPPER 90S POSSIBLE IN
SOUTH AND LOWS MOSTLY 70 TO 75 DEGREES AND AFTERNOON HEAT INDICES 95
TO 100 DEGREES SUGGESTED FOR A FEW TO SEVERAL HOURS. EVIDENCE OF A
BREAK IN THE HEAT TO DEVELOP BY THE FOLLOWING WEEKEND.

NICHOLS

&&

.AVIATION... /ISSUED 1228 PM CDT FRI JUN 29 2012/

OUTFLOW BOUNDARIES FROM TSRA SHOULD ARRIVE AT KBRL SHORTLY WITH
GUSTY WINDS. OTHER THAN CHANGEABLE WINDS VFR WX SHOULD BE SEEN
THROUGH 00Z/30. MORE TSRA ARE EXPECTED TO DVLP IN CENTRAL IOWA AND
MOVE EAST TO ILLINOIS 21Z/29 TO 03Z/30 CAUSING MVFR CONDITIONS.
POTENTIAL FOR BRIEF IFR CONDITIONS WITH A SEVERE TSRA. VFR
CONDITIONS ARE EXPECTED TO CONTINUE AFT 00Z/30 WITH ANOTHER ROUND
OF TSRA...POSSIBLY SEVERE...AFT 06Z/30.       ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR CLARK-SCOTLAND.

&&

08/NICHOLS
Hazardous weather outlook, Jun 29, 10:28 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT FRI JUN 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1128 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR MUCH OF THE OUTLOOK AREA. DUE TO THE EXTREMELY UNSTABLE
AIRMASS ANY STORMS COULD PRODUCE DAMAGING WINDS OF AT LEAST 70 MPH
AND GOLF BALL SIZE HAIL OR LARGER. TORRENTIAL RAINS OF SEVERAL
INCHES ARE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

A HEAT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING FOR
LOCATIONS SOUTH OF INTERSTATE 80. HEAT INDEX VALUES WILL RANGE FROM
100 TO 110. HEAT ADVISORYS MAY NEED TO BE ISSUED FOR THIS WEEKEND
FOR DANGEROUS HEAT AND HUMIDITY FOR AT LEAST A PORTION OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS MAY
BE SEVERE...ESPECIALLY IN THE LATE NIGHT HOURS SATURDAY NIGHT. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A
SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND LOCALLY HEAVY
RAINFALL.

HEAT INDEX READINGS MAY EXCEED 100 SATURDAY AND SUNDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.  HOT AND SOMEWHAT HUMID
CONDITIONS WILL CONTINUE INTO NEXT WEEK...WITH HEAT INDEX READINGS
ABOVE 100 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 29, 2:15 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT FRI JUN 29 2012

IAZ040-041-051-052-063-064-076-077-087-098-292115-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-VAN BUREN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...KEOSAUQUA.
315 PM CDT FRI JUN 29 2012

...THUNDERSTORMS BEGINNING TO DEVELOP...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS DEVELOPING IN CENTRAL IOWA. RADAR INDICATED THESE
STORMS WERE MOVING EAST AT ABOUT 30 MPH.

THE HIGH HEAT AND HUMIDITY ACROSS CENTRAL IOWA IS EXPECTED TO
RESULT IN THESE STORMS BECOMING STRONGER THROUGH 4:30 PM.

AREAS WEST OF A LINE FROM MANCHESTER TO KEOSAUQUA SHOULD PREPARE
FOR THUNDERSTORMS THAT MAY PRODUCE SMALL HAIL...AND WINDS GUSTING
UP TO 45 MPH.
Special weather statement, Jun 29, 3:16 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT FRI JUN 29 2012

IAZ063-064-076-077-292215-
IOWA-JOHNSON-KEOKUK-WASHINGTON-
416 PM CDT FRI JUN 29 2012

...VERY STRONG THUNDERSTORM APPROACHING...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 41 MILES WEST OF VICTOR...OR 48 MILES WEST OF
SIGOURNEY...MOVING EAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF KESWICK AROUND 500 PM CDT...
  MILLERSBURG AROUND 505 PM CDT...
  NORTH ENGLISH AND 7 MILES NORTH OF SOUTH ENGLISH AROUND 510 PM
  CDT...
  PARNELL...6 MILES NORTH OF KINROSS...8 MILES SOUTH OF WILLIAMSBURG
  AND 9 MILES NORTHWEST OF WELLMAN AROUND 515 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 60 MPH...HEAVY RAIN...IS
EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4151 9241 4152 9230 4177 9230 4181 9184
      4138 9184 4144 9242 4151 9242
TIME...MOT...LOC 2115Z 273DEG 45KT 4159 9298

08
Special weather statement, Jun 29, 3:18 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT FRI JUN 29 2012

IAZ051-052-063-064-292215-
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-
418 PM CDT FRI JUN 29 2012

...THUNDERSTORMS OVER BENTON AND LINN COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS DEVELOPING OVER BENTON AND LINN COUNTIES. THESE STORMS
WERE GENERALLY MOVING EAST NORTHEAST AROUND 40 MPH.

BRIEF HEAVY RAIN...SMALL HAIL...AND WINDS GUSTING UP TO 45 MPH WILL
BE POSSIBLE FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4230 9230 4229 9136 4186 9138 4186 9230

08
Local storm report, Jun 29, 3:59 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     2 SSW LADORA            41.73N 92.20W
06/29/2012  E80 MPH          IOWA               IA   TRAINED SPOTTER

            SPOTTER IA-4

&&

GROSS

The radar

The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 29, 3:59 PM CST
Where
Iowa County, 1.38 mi S of Ladora Air Strip
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -92.200

Wind gusts estimated to be 80 mph were observed 2 miles south southwest of Ladora, IA at 459 pm CDT June 29.

Thunderstorm Wind, Iowa

When
June 29, 4:00 PM CST
Where
Iowa County, 3.54 mi WSW of Williamsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.658, -92.067

Wind gusts estimated to be 80 mph snapped a power pole in half along County Road M about 3 miles west of Williamsburg, IA at 500 pm CDT June 29.

Thunderstorm Wind, Benton

When
June 29, 4:06 PM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.900, -92.270

Wind gusts estimated to be 70 mph blew down numerous tree limbs and power lines across the southern third of Benton County around 506 pm CDT June 29.

Thunderstorm Wind, Iowa

When
June 29, 4:07 PM CST
Where
Iowa County, 3.17 mi ESE of Genoa Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -92.090

Wind gusts estimated to be 60 mph were observed 4 miles west of Williamsburg, IA at 507 pm CDT June 29.

Thunderstorm Wind, Benton

When
June 29, 4:10 PM CST
Where
Benton County, 0.69 mi N of Luzerne
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.910, -92.180

Wind gusts estimated to be 65 to 70 mph were observed in Luzerne, IA at 510 pm CDT June 29.

Thunderstorm Wind, Iowa

When
June 29, 4:12 PM CST
Where
Iowa County, 0.86 mi SW of Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -92.010

Wind gusts estimated to be 60 mph were observed in Williamsburg, IA at 512 pm CDT June 29. Trees of unknown size were heard breaking at the time.

Thunderstorm Wind, Benton

When
June 29, 4:14 PM CST
Where
Benton County, 0.69 mi S of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -92.280

Wind gusts estimated to be 60 mph were observed 1 mile south southwest of Belle Plaine, IA at 514 pm CDT June 29.

Thunderstorm Wind, Iowa

When
June 29, 4:16 PM CST
Where
Iowa County, Marengo
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.800, -92.070

Wind gusts estimated to be 90 mph were observed at the Iowa County Sheriff Office in Marengo, IA at 516 pm CDT June 29.

Thunderstorm Wind, Benton

When
June 29, 4:17 PM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.900, -92.270

Wind gusts estimated to be 70 mph blew a power pole down in Belle Plaine, IA at 517 pm CDT June 29. A power outage was observed. Sustained wind speeds in excess of 40 mph were observed for over 10 minutes.

Thunderstorm Wind, Benton

When
June 29, 4:18 PM CST
Where
Benton County, 2.07 mi SE of Keystone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.980, -92.170

A 64 mph wind gust was recorded 2 miles southeast of Keystone, IA at 518 pm CDT June 29.

Thunderstorm Wind, Benton

When
June 29, 4:19 PM CST
Where
Benton County, 0.51 mi W of Norway
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -91.930

Wind gusts estimated to be 65 to 75 mph were observed in Norway, IA at 519 pm CDT June 29. Wind gust speeds over 60 mph were observed for over 5 minutes.

Thunderstorm Wind, Benton

When
June 29, 4:20 PM CST
Where
Benton County, 0.66 mi E of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.899, -92.267

Wind gusts estimated to be 70 mph blew down 3 light poles near 1304 15th Street in Belle Plaine, IA at 520 pm CDT June 29.

Thunderstorm Wind, Benton

When
June 29, 4:23 PM CST
Where
Benton County, 0.86 mi NE of Newhall
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.990, -91.970

Wind gusts estimated to be 70 mph were observed in Newhall, IA at 523 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:26 PM CST
Where
Linn County, 0.57 mi NE of (Cid)cedar Rapids Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.885, -91.711

A 58 mph wind gust was recorded by the ASOS at the Cedar Rapids Airport at 526 pm CDT July 29.

Thunderstorm Wind, Benton

When
June 29, 4:27 PM CST
Where
Benton County, 1.47 mi NNE of Atkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -91.860

Wind gusts estimated to be in excess of 60 mph were observed in Atkins, IA at 527 pm CDT June 29. This report was relayed by the Benton County EMA.

Thunderstorm Wind, Benton

When
June 29, 4:27 PM CST
Where
Benton County, 0.86 mi NE of Atkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -91.860

Wind gusts estimated to be 60 mph were observed in Atkins, IA at 527 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:27 PM CST
Where
Linn County, 3.03 mi N of Western
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.914, -91.654

Wind gusts estimated to be 60 mph damaged the Kirkwood Community College outdoor stage and caused a power outage on the southwest side of Cedar Rapids, IA at 527 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:30 PM CST to 4:48 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
52 kt (60 mph) estimated sustained
Reported by
Public
Coordinates
41.970, -91.670

Sustained winds estimated to be 60 mph were observed in Cedar Rapids, IA between 530 pm CDT and 548 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:34 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

Wind gusts estimated to be 65 mph were observed 3 miles east of Cedar Rapids, IA at 534 pm CDT June 29. A power outage was observed on the northeast side of Cedar Rapids.

Thunderstorm Wind, Linn

When
June 29, 4:35 PM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.580

Wind gusts estimated to be 60 to 70 mph were observed 1 mile northeast of Marion, IA at 535 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:36 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.030, -91.590

Wind gusts estimated to be 65 mph blew down some 7 inch diameter tree limbs in Marion, IA at 536 pm CDT June 29.

Thunderstorm Wind, Benton

When
June 29, 4:39 PM CST
Where
Benton County, 0.26 mi SW of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.897, -92.283

Wind gusts estimated to be 70 mph snapped a large tree in Belle Plaine, IA at 539 pm CDT June 29. The tree covered the entire street near the intersection of 13th Street and 4th Avenue.

Thunderstorm Wind, Linn

When
June 29, 4:40 PM CST
Where
Linn County, 1.24 mi SW of Center Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -91.800

Wind gusts estimated to be 70 mph blew down some branches and trees about 1 mile west of Center Point, IA at 540 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:40 PM CST
Where
Linn County, 3.62 mi NW of Beverly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.964, -91.834

Wind gusts estimated to be 70 mph were observed on Benton Linn Rd about 9 miles west of Cedar Rapids, IA at 540 pm CDT June 29. This report was relayed by the Linn County EMA.

Thunderstorm Wind, Linn

When
June 29, 4:40 PM CST
Where
Linn County, 0.69 mi N of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.680

Wind gusts estimated to be 70 mph snapped a 10 inch diameter tree limb near the spotters residence about 5 miles north of Cedar Rapids, IA around 540 pm CDT June 29. Numerous power outages were also observed.

Thunderstorm Wind, Linn

When
June 29, 4:41 PM CST
Where
Linn County, 0.58 mi NE of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.036, -91.592

Wind gusts estimated to be 70 mph blew down a large tree on 10th Avenue between 17th Street and 18th Street in Marion, IA around 541 pm CDT June 29. Several smaller branches were also blown down.

Thunderstorm Wind, Linn

When
June 29, 4:43 PM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.190, -91.780

Wind gusts estimated to be at least 70 mph were observed in Center Point, IA at 543 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:43 PM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.190, -91.780

Wind gusts estimated to be 70 mph downed some large trees and blew a minivan over in Center Point, IA at 543 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:45 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.970, -91.670

Wind gusts estimated to be 65 mph blew down some large tree limbs in Cedar Rapids, IA at 545 pm CDT June 29.

Thunderstorm Wind, Jones

When
June 29, 4:46 PM CST
Where
Jones County, 4.86 mi S of Martelle
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.950, -91.360

Wind gusts estimated to be 60 to 65 mph were observed 5 miles south of Martelle, IA at 546 pm CDT June 29. This report was relayed by the Jones County EMA.

Thunderstorm Wind, Linn

When
June 29, 4:51 PM CST
Where
Linn County, 1.09 mi SSE of Springville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.055, -91.444

Wind gusts estimated to be 70 mph snapped a 16 inch diameter tree near 4th Street and Mill Avenue in Springville, IA around 551 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:52 PM CST
Where
Linn County, 0.86 mi SE of Springville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.440

Wind gusts estimated to be 80 mph were observed in Springville, IA at 552 pm CDT June 29. This report was relayed by the Linn County EMA.

Thunderstorm Wind, Linn

When
June 29, 4:54 PM CST
Where
Linn County, 0.86 mi SE of Springville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.060, -91.440

Wind gusts estimated to be 70 mph blew down numerous 6 to 7 inch diameter tree limbs in Springville, IA at 554 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 4:55 PM CST
Where
Linn County, 0.4 mi SSE of Central City
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.195, -91.526

Wind gusts estimated to be 65 mph blew some tents over and damaged some carnival equipment at the Linn County Fairgrounds on the south side of Central City, IA at 555 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 5:00 PM CST
Where
Linn County, 1.72 mi SW of Cedar Rapids
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.980, -91.670

A 72 mph wind gust was recorded by an RWIS site in Cedar Rapids, IA at 600 pm CDT July 29.

Thunderstorm Wind, Jones

When
June 29, 5:00 PM CST
Where
Jones County, 1.03 mi E of Fairview
Measured
61 kt (70 mph) estimated gust
Property damage
$100
Reported by
COOP Observer
Coordinates
42.080, -91.300

Wind gusts estimated to be 70 mph blew down several large tree limbs and a 10 inch diameter tree about 2 miles southwest of Anamosa, IA at 600 pm CDT June 29. The tree fell onto a pasture fence.

Thunderstorm Wind, Linn

When
June 29, 5:00 PM CST
Where
Linn County, 0.69 mi S of Springville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.450

Wind gusts estimated to be 70 mph snapped a large maple tree in Springville, IA at 600 pm CDT June 29.

Thunderstorm Wind, Linn

When
June 29, 5:00 PM CST
Where
Linn County, 2.45 mi WSW of Covington
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.986, -91.814

Wind gusts estimated to be 80 mph snapped a warning siren pole about 2.5 miles west southwest of Covington, IA around 6 pm CDT June 29.

Thunderstorm Wind, Jones

When
June 29, 5:10 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -91.280

Wind gusts estimated to be 75 mph blew numerous trees in Anamosa, IA at 610 pm CDT June 29.

Hail, Des Moines

When
June 29, 7:14 PM CST
Where
Des Moines County, 3.46 mi NE of Beaverdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -91.180

Hail, Des Moines

When
June 29, 7:16 PM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.010, -91.160

Quarter sized hail fell in Mediapolis, IA at 816 pm CDT June 29.

Thunderstorm Wind, Keokuk

When
June 29, 7:22 PM CST
Where
Keokuk County, 2.14 mi NNW of Kinross
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.500, -92.010

Wind gusts estimated to be 65 mph blew the doors of a machine shed in and downed numerous tree limbs about 3 miles north northwest of Kinross, IA at 822 pm CDT June 29.

Thunderstorm Wind, Keokuk

When
June 29, 7:22 PM CST
Where
Keokuk County, 2.14 mi NNW of Kinross
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -92.010

Wind gusts estimated to be over 60 mph were observed 3 miles north northwest of Kinross, IA at 822 pm CDT June 29.

Hail, Washington

When
June 29, 8:07 PM CST
Where
Washington County, 2.84 mi NNE of Washington
Measured
1 in hail
Reported by
Public
Coordinates
41.337, -91.678

Quarter sized hail fell about 3 miles north northeast of Washington, IA at 907 pm CDT June 29. This is on Route G36 near the Riverside Road exit.

Hail, Muscatine

When
June 29, 9:33 PM CST
Where
Muscatine County, 4.36 mi ENE of Nichols
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.500, -91.240

Quarter sized hail fell about 4 miles east northeast of Nichols, IA at 1033 pm CDT June 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392988, 392989, 392990, 392991, 392992, 392993, 392994, 392995, 392996, 393004, 393642, 393643, 393644, 393645, 393646, 393647, 393649, 393694, 393650, 393652, 393654, 393656, 393660, 393666, 393669, 393672, 393677, 393682, 393684, 393687, 393698, 393699, 393704, 393712, 393713, 393714, 393715, 395851, 393716, 392919, and more.